Medication side effects on blood sugar levels - AF Association

AF Association

22,028 members26,795 posts

Medication side effects on blood sugar levels

wilsond
wilsond

Hello,took a blood sugar reading using husband's kit,he suggested it as I had some blurry vision.It was 8.3 higher than it should be on fasting.I checked out possible causes,and guess what? Bisoprolol and Atorvastatin can raise blood sugar,especially at high dosage.

I'm not rushing off to the doctors as they will probably be stuffing me full of diabetes meds knowing my GP,but will check again,see how I go.Anyone else had this please?

5 Replies

Sorry, can't help but I am sure someone will be along shortly who can!

wilsond
wilsond in reply to irene75359

Thank you irene!

Hi wilsond,

Hope this is of use.

A few years ago I went for my annual eyesight test. The optician wrote my prescription for new lenses but refused to issue it until I'd seen my GP as the retina was showing dangerously high levels of blood sugar. He wrote a letter to my GP who arranged an HbA1c blood test which showed my blood approaching pre diabetic. GP took no action and I went then immediately 'Added sugar free'.

I've been sugar free ever since although I have 'dabbled' with sugar occasionally as an experiment. I wanted to see how sugar would impact on my blood pressure - sure enough it raised both my systolic and diastolic levels by 10.

I have been 'Added salt free' now for decades.

I have bought myself a blood sugar testing device and twice a year I test my bloods and I now have an HbA1c score - consistently - of 31 to 36.

I am enjoying a party bag of drugs which include Bisoprolol (5mg) and Warfarin (5.5mg) and Simvastatin (40mg) and other drugs too. Relating this to your case I do not believe that you can blame the Bisoprolol or the Statin for your raised blood suagr - it will almost certainly be caused by something else in your diet and I would seriously look at how much added sugar ( from all sources) that you have in your diet.

John

Thank you John!

Answer was to reduce dose of statin to 40mg,as 1 in 10 people can get raised blood sugar !evels at high dosage,and my last few blood tests showed good figures for cholesterol.

I really can say I have a good diet,always keen on nutrition benefits,very low salt because of tendency for hypertension and luckily no sweet tooth.I find it hard to digest fruit so also dont eat a lot.I do love vegetables and salad,and quickly feel lethargic if I dont eat them! With my husband being diabetic,sweet treats etc are rare too.

See how I go on.....!thanks forsupport and best wishez

You may also like...